Aa
A
A
Close
Avatar universal
serotonin syndrome
My husband was perscribed Cymbalta along with Imitrex and Relpax for migranes. He went into a coma and had to be on a respirator in ICU for 3 days. Is this seretonin syndrome? The doctor claimed it was just a coma brought on by an intese migrane! Weird, Huh?
Cancel
7 Answers
Page 1 of 1
Avatar universal
He no longer takes the cymbalta because when the doctor discharged him from the hospital, he told him to stop taking it immediately. When my husband questioned the doctor, he told him he did not hink the cymbalta did the coma, but I did some research and it shows that cymbalta and Imitrex and relpax are a deadly combination.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I can say most likely it was not from a migraine.  Cymbalta to some is deadly - like me most likely.   I am a sensitive individual - and in the healing profession of massage and acupuncture.  I can feel a persons energy ... I can know what organs are not functioning and feel their overall state.  Whenever you are in contact with someone directly its not uncommon to have some experiences - especially when its your profession.  I have basically quit though, after 14 years, because of Cymbalta.  When I touch someone who is taking it, I practically pass out and lose my mind.  I am no longer myself after brief contact - drained, and disoriented.  I found this out with a regular client of mine who I had worked on for years.  She was prescribed Cymbalta, and wham ... after figuring out what happened, I could not longer work on her.  Compounded later by the fact that no one admits what meds they are on right away, I've had a few other Cymbalta reactions.  I am too afraid to know what would happen if I had more contacts.  I consider it a poison of the highest magnitude to some.  Its a crying shame but I know some people will be severely injured from taking it.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I hate to say it because I know some people are getting good results with Cymbalta, but I just have questions about that drug and it effectivness as well as it safety.

I have taken just about every AD medication known, including Effexor and the ONLY medication that gave me trouble was Cymbalta. My system is very tolerent to AD meds, but after 5 weeks on Cymbalta, I felt just horrible.

Your also not the first person that has reported Issues with Cymbalta. If an SNRI is needed then I say stick with Effexor or even consider the NRI Nortriptilyne or Remeron.
Much safer IMO.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Oh, I forget to mention.... It is very unlikly that his problem was related to the Cymbalta causing Serotonin Syndrome. That's because Cymbalta does not act on Serotonin such as more traditional SSRI medications do. Cymbalta is an SNRI and acts mainly on Neurephinepherine neurotransmitters, and not Serotonin Neurotransmitters.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
432009 tn?1304753441
I found your post quite interesting as I've never heard of this syndrome. I am so sorry to hear about your husband - I hope he is doing better.

I checked with the Mayo Clinic's site about this syndrome - here is a quote from their site:

"Serotonin syndrome is a condition characterized by dangerously high levels of serotonin — a chemical produced by nerve cells — in your body.

Serotonin syndrome can occur when you take certain combinations of prescription medications that affect serotonin levels in your body. For example, serotonin syndrome can occur if you take selective serotonin reuptake inhibitors (SSRIs) or serotonin and norepinephrine reuptake inhibitors (SNRIs) for depression along with triptan medications to treat migraine. Serotonin syndrome can also occur if you take SSRIs with other drugs or supplements that affect serotonin levels, such as St. John's wort.

Signs and symptoms of serotonin syndrome range from restlessness and rapid heartbeat to muscle rigidity and seizures. These go away quickly with treatment, which may include discontinuing use of the medications causing the symptoms along with taking other drugs such as muscle relaxants and serotonin-production blocking agents. If not treated quickly, serotonin syndrome can become life-threatening."

Very interesting to note that this can occur with SSRI's and SNRI's...also, the info. about St. John's Wort...wow! And I have to take tryptophan meds for my migraines - I guess it's a good thing that I'm on a tetracyclic. (I hope...)

All my best to you and your husband,
xan
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I had a heck of a time on cymbalta. I was also put on klonopin to reduce the jittery speedy feeling that cymbalta gave me. I had to increasingly take more klon cause my body was building up a tolerance.  Dr jeremy matuzak psych. Who needs his license revoked decided to take me off the klon overnight cause i was "taking too much" so therefore i stoped the cymbal overnight too. I have severe anxiety and SAD and i was taking it as needed for the extra anxiety the cymbal was causing. He was a total idiot. Hes in reno nevada. I was told by his front desk girl after i was frantic about going into seizures by goin cold turkey AND I WAS TOLD WITH ZERO REMORSE TO GO CHECK INTO A MENTAL HOSPITAL. the next 3 weeks were the worst of my life. Delirium. Extreme severe anxiety.couldnt form words. Jumped at the sound of a pin drop. Zero appetite.  Severe social anxiety. Couldnt speak to anyone but my husband.  Couldnt work. Couldnt do anything but cry. I honestly thought i was hoing to die. If not die i thought i was gonna be like that forever. Research the people who just diagnos so easy and even easier throw you on a bunch of medication . I had wanted to forget all this that happened a year ago but im going back into ehat i feel is another super depression and i want to know if i can take a blood test to see what levels are depleted and go further. A client of mine just committed suicide cause of cymbal ta. Its bad. At least for me. But i bet if i were seeing a psych that really cared none of that would have happened. Dr jeremy matuzak is bad news. If your in reno think twice. His clinic on plumb has a bad rap around town. Hope hes not even in practice anymore.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Why would a doctor EVER prescribe both Imitrex and Relpax and have a patient take them at the same time???? THAT is the issue... Many patients are on different forms of triptans- like me I take Maxalt pills and have Imitrex Injections but you NEVER should take them together, different triptan brands should be taken AT LEAST 24 hours apart.... and never more than 2 doses of any triptan in a 24-hour period even if its all the same brand you can only take a max of 2 doses in a 24-hr period. that doc doesn't know what hes doing.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
973741 tn?1342346373
Blank
specialmom commented on ZonnyC's status
14 hrs ago
2020005 tn?1476662562
Blank
KTowne commented on photo
Nov 18
2020005 tn?1476662562
Blank
KTowne commented on veronica0808's status
Nov 18
Top Mood Disorders Answerers
Depression Community Resources